Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sustiva/Combivir
Oct 4, 2004

Hello:

Was diagnosed with AIDS cd4 180, VL >150k andstarted on Kaletra and Combivir. Then lost isurance so got on Sustiva/Combivir. No matter what the VL sticks around 800. Doc is okay as my white cells have gone bonkers am still concerned that VL cannot be made undetectable. Is this okay?

Thanks, Carles Philadelphia.

Response from Dr. Sherer

As I understand your situation, you have had a good CD4 cell response (which you call your white cells 'going bonkers'), but your viral load is persistently 800 copies/ml, which has you concerned.

I agree with your concern. Failure to achieve a viral load below 50 copies/ml is associated with a greater likelihood of virologic failure, and your current regimen contains two agents - sustiva (efavirenz) and epivir (lamivudine or 3TC) which are quite vulnerable to low level viremia due to resistance from a single amino acid mutation.

As the threshold for most commercial genotypic assays is 1,000, your doctor may be able to obtain a genotype and identify whether such mutations have already taken place.

Regarding options for treatment, there are several, including 'intensification' (adding an additional single active drug), changing to an entirely new regimen, or other drug substitutions. In each case, I would want to know the genotype of your current virus if possible. Other important information would include the duration of this low level viremia, your adherence patterns (as specifically as possible), other medications you are taking or have taken, and your clinical status.

I urge you to talk to your physician about these options and some of the issues raised above.


Previous
How long do they have to live?
Next
'vacation' from treatment

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement